1. Health

Discuss in my forum

Barbara Bradley Bolen, Ph.D.

PPIs and C.Diff. Diarrhea Risk

By February 12, 2012

Follow me on:

The FDA has issued a safety report regarding a possible increased risk of developing diarrhea from Clostridium difficile (C.diff) for those taking proton pump inhibitors (PPIs). PPIs are medications used to reduce stomach acid for the treatment of digestive conditions like GERD and peptic ulcers. PPIs are available by prescription and over-the-counter.

The FDA recommends that if you are taking a PPI and you develop ongoing diarrhea with watery stool, abdominal pain and/or fever, you should immediately contact your doctor. In addition, if you taking a prescription or an over-the-counter PPI, the FDA recommends minimal use to address your symptoms to avoid increasing your risk of C. diff. diarrhea. You can find a list of common PPIs here:

I bring this to your attention due to the fact that some of you may deal with GERD alongside your IBS. Certainly the last thing you would want to do is to increase your risk for an acute digestive tract infection. If you are taking a PPI, I would recommend that you speak with your doctor as to the risks involved and to explore alternative medications.

Source:

"Proton Pump Inhibitors (PPIs) - Drug Safety Communication: Clostridium Difficile-Associated Diarrhea (CDAD) Can be Associated With Stomach Acid Drugs" FDA Website February 12, 2012.

Facebook | Twitter | Google+ | Newsletter Signup | Forum


Comments
No comments yet. Leave a Comment
Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>
  1. About.com
  2. Health
  3. Irritable Bowel Syndrome

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.